Over-The-Counter Pain Meds – Are they hurting you?

 In Health, Wellness

Everyone appreciates temporary pain relief. It’s normal, it’s understandable, and it’s pretty natural too. So, you ask, “what’s wrong with just grabbing a Tylenol or Advil when you’re in pain?”

For many, if not most of us, there is nothing wrong with using Over-the-Counter (OTC) pain meds for the occasional aches and pains of daily living; the bumps, bruises, muscle aches and other pains that crop up from time to time among even the healthiest of us. Then again, it may not be OK, depending on your particular symptoms and existing health conditions.

Why over-the-counter pain meds may be a problem for you

Whether you choose name brand or generic OTC pain meds, all of them have side effects. When overused, these side effects can be damaging, even life-threatening.

For example, the daily use of such medication can easily disguise symptoms of something more serious. Chronic pain is not a normal part of the human condition and, if you are hurting every day, something is wrong with your body. Regular use of over-the-counter pain meds can:

  • Mask or suppress symptoms that might indicate, or even be causing, a serious problem.
  • Block your ability to really heal

Of course, all drugs have sides effects (one of the most common being upset stomach), including the “safest” OTC meds. In fact, when I was in surgery residency (in a past life?) – one of the things that really disturbed me was the level of pain that people suffered, and our poor ability to help them with drugs. Some patients were in unremitting pain, which even the best of our drugs couldn’t help. It’s part of why I love acupuncture – because it helps pain at the source, by helping your body heal – and is especially effective with the long-term management of chronic pain.

To avoid harming yourself with the overuse of OTC pain meds, be aware of the potential side effects:

  • Aspirin – Common side effects of Aspirin (yes, simple aspirin has side effects) can be quite sever, and include: rash, gastrointestinal ulcerations, abdominal pain, upset stomach, heartburn, drowsiness, headache, cramping, nausea, gastritis, and bleeding.
  • Acetaminophen (Tylenol®) – Side effects with acetaminophen are on the rise; with Acetaminophen overdose actually being the leading cause for calls to Poison Control Centers across the US. Severe liver damage can occur if you take too much Acetaminophen, or drink alcohol and take Acetaminophen. For an adult, more than 3 grams of acetaminophen (6 extra-strength 500 mg tablets) a day is too much.
  • Ibuprofen (Advil®, Motrin®) – Ibuprofen can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. may cause upset stomach. Ibuprofen can also cause increased bruising or risk of bleeding in the stomach. When taken regularly, Ibuprofen may cause kidney damage, and may also make high blood pressure worse.
  • Naproxen (Aleve®) – Common Naproxen side effects may include: indigestion, heartburn, stomach pain, nausea; diarrhea, constipation; headache, dizziness, drowsiness; swelling in your hands or feet; bruising, itching, rash, sweating; or. ringing in your ears.

Are you worried that you may be overusing OTC pain meds? Do you suffer from chronic pain, and have no idea what your alternative treatments may be? If so, click here to contact Dr. Shiroko today.

Recent Posts

Leave a Comment

Contact Us

We're not around right now. But you can send us an email and we'll get back to you, asap.

Not readable? Change text. captcha txt

START HEALING TODAY!

Instantly download
Dr. Shiroko’s popular eBook,

The Hero’s Journey

…an excerpt from her book
Healing When It Seems Impossible: 7 Keys to Defy the Odds when you fill out the form below: